Home / Resources / Disasters Averted / Excessive Bleeding after Injection Raises Suspicions

Excessive Bleeding after Injection Raises Suspicions

Feb 16, 2021
 

Investigating the cause of excessive bleeding after an insulin demonstration.

A man 79 years of age was referred to me to start insulin. As a diabetes educator, I don’t always have a full history and comprehensive labs from the PCP. I met the patient and his family, who told me his history, medications, lifestyle, etc. I instructed him on insulin administration. He did a return demonstration on his abdomen. The site bled more than I’ve ever experienced when teaching someone. I held pressure on the site. It took at least 5 minutes to stop bleeding. The medications he told me he was on did not include any aspirin or other anticoagulants. I asked again to be double sure and asked about any supplements he may not have mentioned. There were none.

 

It was such an unusual bleed at the site; I reported the incident to his physician. It wasn’t long after that I heard the gentleman was being worked up for and was diagnosed with rare liver disease.

Lessons Learned:

  • When something so routine seems out of the ordinary, take heed and take action.
  • Action may even be to report the incident to someone who can take more action.
  • Follow up to see that action was taken. If not, take another route of action.
  • The action includes following up with the patient yourself to see if the problem continues.
  • Never let the unusual and unexpected drop.

 

 

If you have a “Diabetes Disaster Averted” story like this one of excessive bleeding after an insulin injection, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

 

 

 

 

 

 

 

Copyright © 2015, 2021 HIPER, LLC